A client with diabetes who uses insulin and takes propranolol reports sudden sweating and difficulty concentrating but no palpitations. Which instruction should the nurse give?
1Skip the next propranolol dose and wait to see whether the sweating resolves.
2Check the pulse because a normal rate rules out an insulin-related problem.
3Check blood glucose now because propranolol can mask adrenergic warning signs of hypoglycemia.✓ Correct answer
4Treat the sweating as an expected beta-blocker effect that needs no assessment.
Explanation
Propranolol can mask adrenergic warning signs of hypoglycemia, including pulse and blood pressure changes. Sweating may remain, so new diaphoresis or neuroglycopenic symptoms in a client using insulin require an immediate glucose check rather than reassurance or an independent medication hold.
Why this is correct Propranolol can blunt adrenergic warning signs of hypoglycemia. The absence of palpitations does not exclude a low glucose level, and sweating with difficulty concentrating is concerning in a client using insulin.
Easy analogy or mental picture The beta blocker can silence part of the body's low-glucose alarm while the emergency is still occurring.
Memory hook Beta blocker plus insulin: symptoms mean check glucose.
NCLEX decision rule When a medication can mask a dangerous assessment cue, verify the objective value before withholding a prescribed drug or dismissing the symptom.
Why the other choices are wrong Independent dose omission is premature, a normal pulse cannot rule out hypoglycemia, and unexplained sweating requires assessment.
References
1DailyMed: Propranolol hydrochlorideHypoglycemia risk and masking of pulse or blood pressure changes